Background: eviQ provides point of care cancer treatment information which includes the resource ‘Management of immune related adverse events (irAEs)’. As immune checkpoint inhibitor (ICI) use becomes more widespread knowledge of irAEs is growing. International societies including ASCO, NCCN, ESMO and SITC have now included cardiac toxicities in their guidance.
Australian product information for commonly used ICIs in cancer care list cardiac adverse events as uncommon or rare with an incidence of <1%.,2,3,4 Atezolizumab is the only agent that has myocarditis management recommendations.5
Myocarditis presents unique clinical challenges due to heterogenous presentation, potential life-threatening consequences, and the time-critical need to differentiate it from other causes of cardiac dysfunction. As a potentially fatal toxicity of ICIs an understanding of presentation, clinical course and management strategy is crucial.
Method: A literature review identified a report from Mahmood et al, 20186 identifying prevalence of myocarditis as 1.14% with a median time of onset of 34 days after starting ICI with 81% presenting within 3 months of starting therapy. A review of TGA Database of Adverse Event Notifications from 1990 -2020 report 89 incidences of cardiac toxicities including x 12 fatal events. With the engagement of eviQ reference committee members a review of the current resource was conducted to include a new ‘cardiac toxicity’ section.
Results: eviQ irAE document has been updated including a section that lists the signs and symptoms of cardiac toxicities, related investigations, management and follow-up recommendations.
Conclusion: Awareness and early intervention, clinical vigilance, prompt multimodal diagnosis and multidisciplinary management are paramount for the treatment ICI toxicities. This updated eviQ document will be available at point of patient care to assist with prompt management.